Fetanyl-laced heroin blamed in Claymont death; other cases suspected

    Fentanyl-laced heroin has claimed its first victim in Delaware in almost eight years. 

     

    The state’s medical examiner’s office confirmed Friday that an April 5 death in Claymont was due to the synthetic painkiller. Several other cases also may be attributed to use of the opioid.

    Fentanyl, a synthetic painkiller sometimes mixed with heroin, can cause unexpected overdoses because it can be 50 to 100 times more potent than heroin, according to the Centers for Disease Control and Prevention.

    Resembling heroin, it’s often cut with the illicit drug to produce a stronger high. Fentanyl-laced heroin has been blamed for dozens of deaths across the United States this year, including in Pennsylvania, Maryland, Connecticut, Rhode Island and Michigan.

    In 2006, Delaware had seven confirmed deaths from fentanyl-tainted heroin.

    Want a digest of WHYY’s programs, events & stories? Sign up for our weekly newsletter.

    Help us get to 100% of our membership goal to support the reporters covering our region, the producers bringing you great local programs and the educators who teach all our children.